Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1980, Volume 48, Issue 6

Testing of the Rational Expectations Hypothesis<1347:TOTREH>2.0.CO;2-X
p. 1347-1363

Nagesh S. Revankar

This paper develops a test of the rational expectations hypothesis advanced by Muth [18]. The framework considered here allows for multiperiod expectations of several endogenous variables, with or without lagged exogenous variables. In conventional (linear) models, the hypothesis implies that the expectations are linear in certain relevant variables, and restricts the coefficients of these variables to be certain functions of the parameters in the imbedding model. The test is developed as a test of the validity of these restrictions. The paper also treats the estimation problem in some details, under the alternative hypothesis which is taken as simply the negation of the rational expectations hypothesis.

Log In To View Full Content